share email twitter ⋅ join discord whatsapp(2ck)
Free 120  NBME 24  NBME 23  NBME 22  NBME 21  NBME 20  NBME 19  NBME 18  NBME 17  NBME 16  NBME 15  NBME 13 
introducing : the “predict me” score predictor NEW!

NBME p2ck_form7 Answers

step2ck_form7/Block 3/Question#16 (5.5 difficulty score)
A 16-year-old girl is brought to the ...
AspirinπŸ”,πŸ“Ί
tags:

Login to comment/vote.


Tutor box

Members from the Leaderboard offering 1-on-1 help: Want to be listed here? Email us!

 +1 
submitted by seagull(1573),

THe acid-base status of aspirin is always in the process of shifting from alkalosis to acidosis over a few hours. So relying on ABG is unreliable (in my opinion) for a quick answer.

Rule of thumb for aspirin toxicity: Fast respirations, tinnitus, kidney damage (increased creatinine).

This question she had a fast respiration rate.

---Not perfect but may help in a quick pinch-----




 +1 
submitted by step_prep5(74),
  • Patient who attempted an overdose who has a mixed anion-gap metabolic acidosis (140 – 104 – 6 = 30 > 12) with a significant respiratory alkalosis, most consistent with aspirin/salicylate poisoning

https://step-prep.org/tutoring/




 +1 
submitted by keyseph(44),

Calculated anion gap is 140-(104+6) = 30. This patient has a high anion gap metabolic acidosis.

Based on Winter's formula, adequate respiratory compensation would yield a PCO2 of 1.5*6 + 8 Β± 2 = 17 Β±2. Since this patient's actually PCO2 was lower, she also has a concomitant respiratory alkalosis.

Since salicylates stimulate respiratory drive and are part of the MUDPILES mnemonic, aspirin is the only answer choice that explains the high anion gap metabolic acidosis with respiratory alkalosis.